We are searching data for your request:
Upon completion, a link will appear to access the found materials.
Lexapro is the popular brand name for escitalopram oxalate, a kind of antidepressant known as selective serotonin reputake inhibitors (SSRIs). Other SSRIs include Prozac (fluoxetine) and Paxil (paroxetine). Lexapro is used to treat clinical depression and anxiety disorder. This is a powerful medicine that causes painful side effects if you suddenly stop taking it.
Lexapro withdrawal can begin as little as 8 hours after the last dose. Even if you are not planning to stop taking Lexapro, just missing a dose can bring on the symptoms. Withdrawal symptoms can last as long as 2 weeks--and in some people, even as long as 1 month.
Side effects of suddenly stopping Lexapro or missing a dose can include any, some or all of the following: headache, irritability, dizziness, problems sleeping, grogginess, sudden feelings of gloom and doom, sweating, a strange burning sensation, tingling in the body and confusion.
Withdrawal symptoms can also appear when you are lowering your dose. Normally, these symptoms go away in a couple of days as your body adjusts to the lower dosage. But if these symptoms are crippling or don't go away, contact your doctor or therapist immediately. You may need to go back to your normal dosage.
It is not recommended to suddenly stop taking Lexapro (or go "cold turkey"). Your doctor or therapist will gradually wean you off it with decreasing doses. The speed of the decrease differs for each person. The only time your doctor or therapist would recommend that you suddenly stop taking Lexapro is if your symptoms of depression or anxiety worsen or you start having suicidal thoughts.
Lexapro does come in a generic form (escitalopram), which can save you money. But if you are regularly taking Lexapro or escitalopram and suddenly develop these withdrawal symptoms, please contact your doctor. It is possible that there was a problem in the making of the pills and you are not getting the dosage your body is used to. This is incredibly rare, though.
Giving SSRIs like Lexapro to children or teens is still considered a controversial approach. Although some children and teens have been helped by SSRIs, some others have had their symptoms intensify so badly that they committed suicide or acts of violence against others. In 2005, the Food and Drug Administration in America required all SSRIs to carry a black-box warning label emphasizing that these results can happen.